The first line of defense for your aches, pains and general unrest is the medicine cabinet. Once you start feeling under the weather, you pop a couple pills of acetaminophen or ibuprofen/naproxen. And before you know it — relief!
It’s such a habitual reaction, that you probably don’t even think about your choice. You take whatever’s on hand and wait for it to kick in. Tylenol, Advil, Aleve and other store brand generics — it’s all the same, right?
Not at all, actually. While these over-the-counter drugs provide similar results, they are not the same. As you’ve probably seen on every package of Tylenol (acetaminophen) is a pain reliever and fever reducer. Ibuprofen/Naproxen can do both those things, but it’s an anti-inflammatory drug designed to reduce inflammation and swelling.
Which little tablet should I take?
The lines are blurred. Acetaminophen and ibuprofen/naproxen have a different chemical makeup, but the choice between them is not always clear. Depending on your condition, one is typically better suited than the other. When in doubt, use the chart below to help you figure out which medicine to take.
|When you have…||You should take…|
|Headache||Ibuprofen/Naproxen. The most common of the non-steroidal anti-inflammatory drugs (NSAIDS), ibuprofen/naproxen inhibits the chemicals that cause inflammation in the body. It’s the pick for things like sinus infections, arthritis, earaches and toothaches.|
|Fever||Either. Some people find relief from acetaminophen, others from ibuprofen. If your fever is accompanied by an upset stomach, take acetaminophen. Ibuprofen may make your stomach feel worse.|
|Muscle aches or strains||Ibuprofen/Naproxen. Its anti-inflammatory properties are better for muscle soreness and body aches that typically stem from inflammation.|
|Cold or sore throat||Acetaminophen. A British Medical Journal study shows that acetaminophen relieves the symptoms better than ibuprofen.|
|Pain||Either. Acetaminophen is a pain reliever. Ibuprofen/Naproxen acts on inflammation, which can be the root of your pain. Take the one that provides you comfort and try the other pill if your pain persists.|
|Menstrual cramps||Ibuprofen/Naproxen. It inhibits the production of prostaglandins, hormone-like lipids that cause your cramps. Acetaminophen only relieves the pain and doesn’t reduce your levels of prostaglandins.|
In addition, although these are over-the-counter medications, they are not entirely risk-free. It’s important to talk with your physician to make sure that these medications, even though they are over-the-counter, are safe for you.
Can I give acetaminophen or ibuprofen to my kids?
As an adult, it’s easy to understand the proper dosage of acetaminophen and ibuprofen. It’s right on the side of the bottle! For children, there is no such blanket recommend dosage. The correct amount of medicine depends on the age and weight of your child. This information is not provided on adult bottles. Sometimes it isn’t even included with infant formula medications.
In the correct doses, acetaminophen and ibuprofen are safe for kids. Follow these dosage charts recommended by The Iowa Clinic to give your child a safe amount.
These charts are good guides, but you should always discuss dosage and medications with your pediatrician first. A quick call to the clinic can answer all your questions, and alert your pediatrician to health issues that may require a visit.
For a quick fix, acetaminophen and ibuprofen/naproxen are go-to drugs for a reason. They are mostly safe and effective. They are so commonplace and often interchangeable that most people aren’t sure which one to take for their health issues. When neither of the two medications cut it, visit your doctor to get to the root of the problem and find the cure for what ails you.
Connect with The Iowa Clinic